Jun
25th

Chemotherapy-induced Peripheral Neuropathy (CIPN)

Categories: Therapy | Tags: , , ,

“Chemotherapy-induced peripheral neuropathy can occur in people who are receiving chemotherapy treatment. Certain chemotherapy drugs are more likely to cause neuropathy than others. Symptoms are usually experienced as sensory changes in the feet or the hands and may include qualities described as numbness or tingling or pins and needles or stinging sensations. In the feet the symptoms may be described similarly and some people report that their balance is affected. This is because there are sensory receptors in the lower extremities that do in fact affect our balance.”

What I say to people who are referred to me with CIPN:

“No two people experience the same symptoms. By assessing your symptoms using traditional hand therapy tests, we can focus on the best home program for you. Depending on your symptoms, your home program may include some gentle, pain-free exercises to help your muscles stay strong. When muscles function well, they minimize congestion that is contributing to the sensory changes. We can have congestion in our limbs that is not apparent to the naked eye, so pumping our muscles with gentle exercises helps reduce or prevent this congestion. Other exercises we will do are to maximize blood flow and nourishment to the peripheral nerves. This also promotes better sensation. In addition, I will show you very gentle manual therapy techniques that feel good because these techniques open up the spaces that your nerves pass through. And also I will show you how to stimulate the sensory receptors in your extremities so they can have an opportunity to function better.”

Leave a comment

Have your say!